(CBS4) – As more people get vaccinated, doctors are learning about new and unusual side effects. CBS4 Medical Editor Dr. Dave Hnida said they are related to a response from the body’s immune system during his weekly question and answer session on CBSN Denver.
“We all know the usual ones, a sore arm, some aches and pains, fatigue,” he explained. “Fortunately severe side effects are very, very uncommon, maybe two-tenths of one percent out of all the millions of vaccines that have been given.”
Dr. Hnida said a pattern is starting to emerge of what he called some really weird side effects that can be explained but not predicated.
“They include things like ‘Moderna arm’ which should be called ‘COVID arm,’ first seen in people who received the Moderna vaccine but now it’s across the board with all the vaccines.
“What happens here is about five to seven days after you are vaccinated, you get this rash and it can down your whole arm, the arm you were vaccinated in. It’s an itchy rash and you think, ‘Oh my gosh, what is going on here?’ It really is just a delayed reaction from your immune system.”
Dr. Hnida says it clears up on its own within five to seven days.
He also addressed “nickel mouth” or “metal mouth.”
“People, literally within in a couple of minutes of getting their vaccine to a day or so after, just taste like they’ve got a lot of coins in their mouths, a really metallic taste.”
It also impacts how food and beverages taste and, again, is believed to be an immune system response.
Vivid dreams, especially ones about space, are also reported as a side effect. Those include “Back To The Future” dreams filled with hovercrafts and hover cars.
“Flying to the moon, planting the flag on the moon. Even somebody going out and taking Abraham Lincoln to get a Big Mac and having the staff want him to autograph the bills. We really think it has something to do with the immune response. They are temporary.”
Dr. Hnida said it’s believed the response to the vaccine may interrupt sleep cycles, especially the REM cycle where we dream.
He also said anyone who has filler injections, like in their lips, should be aware of a possibility of swelling after the vaccination.
“I think the bottom line, if you have anything weird going on, the most important thing to know is you’re not alone and they are generally not of great concern. Certainly if you do something unusual and you are worried about it, talk to your doctor for more information.”